Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 157, NWS Twin Cities, MN

August 14, 2025Chippewa County, Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2025, 3:24 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2025, 3:24 PM CDT (20:24 UTC)
Expired
Aug 14, 2025, 4:00 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, MN, Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:46 PM CDTHAIL 1.256 Ne Dawson, MNSpotter also estimated wind gusts of 60 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KMPX 142024
SVRMPX
MNC023-073-142100-
/O.NEW.KMPX.SV.W.0157.250814T2024Z-250814T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Thu Aug 14 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chippewa County in west central Minnesota...
  Southeastern Lac qui Parle County in west central Minnesota...

* Until 400 PM CDT.

* At 324 PM CDT, a severe thunderstorm was located 6 miles northeast 
  of Dawson, or 13 miles west of Montevideo, moving northeast at 25 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Milan, Watson and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4496 9581 4490 9597 4499 9610 4515 9593
      4503 9560
TIME...MOT...LOC 2023Z 234DEG 22KT 4499 9598

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
3 follow-up statements
191 
WWUS53 KMPX 142042
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Thu Aug 14 2025

MNC023-073-142100-
/O.CON.KMPX.SV.W.0157.000000T0000Z-250814T2100Z/
Chippewa MN-Lac qui Parle MN-
342 PM CDT Thu Aug 14 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR 
NORTHWESTERN CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES...

At 342 PM CDT, a severe thunderstorm was located 5 miles south of 
Milan, or 10 miles northwest of Montevideo, moving northeast at 25 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Milan, Watson and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4509 9597 4515 9593 4505 9565 4495 9594
      4500 9605
TIME...MOT...LOC 2024Z 233DEG 19KT 4498 9599

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
558 
WWUS53 KMPX 142049
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Thu Aug 14 2025

MNC023-073-142100-
/O.CON.KMPX.SV.W.0157.000000T0000Z-250814T2100Z/
Chippewa MN-Lac qui Parle MN-
349 PM CDT Thu Aug 14 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR 
NORTHWESTERN CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES...

At 349 PM CDT, a severe thunderstorm was located 6 miles south of 
Milan, or 11 miles northwest of Montevideo, moving northeast at 15 
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained spotters reported half dollar size hail
         northeast of Dawson.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Milan, Watson and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and has 
produced large hail.

&&

LAT...LON 4509 9597 4515 9593 4505 9565 4495 9594
      4500 9604
TIME...MOT...LOC 2042Z 233DEG 14KT 4501 9594

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
755 
WWUS53 KMPX 142059
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Thu Aug 14 2025

MNC023-073-142109-
/O.EXP.KMPX.SV.W.0157.000000T0000Z-250814T2100Z/
Chippewa MN-Lac qui Parle MN-
359 PM CDT Thu Aug 14 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 4 PM CDT FOR 
NORTHWESTERN CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. To report severe 
weather, contact your nearest law enforcement agency. They will send 
your report to the National Weather Service office.

&&

LAT...LON 4509 9597 4515 9593 4505 9565 4495 9594
      4500 9604
TIME...MOT...LOC 2049Z 233DEG 14KT 4503 9590

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:11 PM CDT, 2 hours 13 minutes earlier. Its key messages:

  • Daily chances for showers and thunderstorms exist today through early next week.
  • A few strong to severe storms are possible during this time period, but the bigger concern is for heavy rainfall.
Area forecast discussion, Aug 14, 1:11 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
111 PM CDT Thu Aug 14 2025

.KEY MESSAGES...

- Daily chances for showers and thunderstorms exist today
  through early next week.

- A few strong to severe storms are possible during this time
  period, but the bigger concern is for heavy rainfall.

&&

.DISCUSSION...
Issued at 304 AM CDT Thu Aug 14 2025

Scattered storms are doing an excellent job of staying confined
to South Dakota early this morning as they sit on the nose of
the LLJ. These storms are very efficient rain producers and are
moving very little, if at all, which has lead to some impressive
rainfall amounts. This is more or less a preview of what's to
come over the next few days for portions of Minnesota and
Wisconsin as multiple shortwaves, PWATs AOA 2", and a stalled
frontal boundary work to bring daily chances for showers and
thunderstorms the to area. Guidance continues to show the
majority of what's ongoing over South Dakota early this morning
will not make it very far east once the LLJ wanes and convection
outruns the instability. By this afternoon, a deepening surface
low in northern Manitoba and its associated cold front will be
situated across eastern North Dakota. With plentiful Gulf
moisture streaming northward ahead of this system, CAPE values
across eastern North Dakota into western Minnesota will be
supportive of some strong to severe thunderstorms. As the storms
are expected to grow upscale this evening into the overnight
hours, the question becomes how long will they be able to
maintain themselves and continue to pose a damaging wind threat
across central Minnesota. The SWODY1 Marginal Risk has been
expanded to include nearly all of Minnesota to account for this,
but CAMs are not overly enthusiastic about this scenario.

Once whatever convection that does manage to make it into
central Minnesota/western Wisconsin clears out late Friday
morning, another round of scattered afternoon showers and storms
is expected to develop. Once again, when the LLJ kicks in
across southern Minnesota overnight, storms capable of heavy
rainfall are possible area wide. Solutions differ in the
evolution of this convection, but this set up appears to be more
favorable for a heavy rain event than the previous evening. The
weekend will continue to be unsettled with a number of embedded
shortwaves riding along the periphery of the ridge. The focus
for the heaviest rain will shift east into western Wisconsin,
but central and southern Minnesota will still see their fair
share. Overall, QPF amounts through the weekend are expected to
top 1.5-2" with locally higher amounts approaching 3-4" not out
of the question.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 106 PM CDT Thu Aug 14 2025

Tricky TAF period with respect to nuisance passing SHRA/TSRA
this evening and potentially during the early morning hours.
Short-term models have mostly hinted at a 18z-00z 6-hour window
from west to east across the TAF sites, but while some echoes
do show up on KMPX radar, some sites in the eastern Dakotas into
SW MN have reported nothing or just a few sprinkles. Still,
going into the afternoon-evening hours, the potential is there
for some showers to grow into ones that produce TS or some brief
mod/heavy rain so did include the mention for this afternoon-
evening. It is the overnight that has much less confidence to
mention due to a wide spread in model solution timing/location.
Thus, will monitor radar trends and adjust the thinking as
needed. Breezy SE winds this afternoon will diminish to 5-10kts
overnight into tomorrow.

KMSP...Still advertising a chance of showers for late this
afternoon into this evening but the showers approaching from the
west continue to diminish as they shift east. The bigger
question is whether any additional showers/storms develop late
evening into the early morning hours. That is a viable
possibility but there is too much model uncertainty to even add
a PROB30 at this time. Will need to see how this current round
evolves and then if any additional convection develops upstream
from the terminal before going ahead with adding another round
of precipitation to the TAF.

/OUTLOOK FOR KMSP/
SAT...Mainly VFR. Chc MVFR/-TSRA early. Wind SE 5-10 kts.
SUN...Mainly VFR. Chc MVFR/-TSRA. Wind E 10-15 kts.
MON...Mainly VFR. Chc MVFR/-TSRA. Wind shifting from S to W to
N, around 10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...JPC
Hazardous weather outlook, Aug 14, 2:26 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
226 PM CDT Thu Aug 14 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
226 PM CDT Thu Aug 14 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected through this
evening. A few storms may be severe over mainly central and
southern Minnesota, with the primary hazards being large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is the primary threat from multiple rounds of showers
and thunderstorms along a stalled boundary through early next
week. A few storms could also occasionally become severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed through
tonight.

In the hours before

Special weather statement, Aug 14, 2:52 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Thu Aug 14 2025

MNZ054-142030-
Lac Qui Parle MN-
252 PM CDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAC QUI PARLE
COUNTY UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dawson, or 21 miles west of Montevideo, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Providence, Dawson, Cerro Gordo and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4482 9615 4489 9623 4513 9601 4512 9600
      4511 9600 4511 9599 4510 9598 4504 9589
      4503 9588 4502 9588 4502 9587 4501 9586
      4500 9583 4499 9584 4499 9582 4496 9582
      4496 9581 4495 9581
TIME...MOT...LOC 1951Z 224DEG 20KT 4488 9614

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:52 PM CDTSpecial Weather StatementMPXLac qui Parle38 min
Aug 14, 4:28 PM CDTSpecial Weather StatementMPXYellow Medicine47 min
Aug 14, 5:20 PM CDTSpecial Weather StatementMPXYellow Medicine25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.